Alert archive / Virginia / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 65, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Apr 16, 2011, 1:06 PM EDT for 7 counties in Virginia. It was in force for 54 min. 7 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 16, 2011, 1:06 PM EDT (17:06 UTC)
- Expired
- Apr 16, 2011, 2:00 PM EDT
- In force
- 54 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
Counties Alleghany County, VA, Bath County, VA, Bedford County, VA, Botetourt County, VA, City of Buena Vista, VA, City of Lexington, VA, Rockbridge County, VA
The radar
The Roanoke radar (KFCX), 108 km from the middle of the area, began a volume at 17:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 16, 1:35 PM EDT | HAIL 1 | Natural Bridge, VA | ESTIMATED QUARTER SIZE HAIL |
| Apr 16, 1:38 PM EDT | TSTM WND DMG | Fincastle, VA | A FEW REPORTS OF TREES DOWN IN COUNTY |
| Apr 16, 1:50 PM EDT | TSTM WND DMG | Lexington, VA | NUMEROUS TREES DOWN COUNTY WIDE. |
| Apr 16, 2:00 PM EDT | HAIL 1.75 | Fairfield, VA | |
| Apr 16, 2:03 PM EDT | HAIL 1 | 5 Se Rockbridge Baths, VA | BETWEEN MILE MARKER 196 AND 195 SOUTHBOUND ON INTERSTATE 81 |
| Apr 16, 2:03 PM EDT | TORNADO | Wnw Vesuvius, VA | A NWS STORM SURVEY CONCLUDED THAT AN EF0 TORNADO WITH INTERMITTENT DAMAGE ALONG A 1.3 MILE PATH...AND MAXIMUM WIDTH OF 100 YARDS...OCCURED IN THE VESUVIUS COMMUNITY...TRACKING NORTH-NORTHEAST ALONG THE SOUTH RIVER AND ENDING NEAR THE AUGUSTA COUNTY BORDER. |
| Apr 16, 2:05 PM EDT | TSTM WND GST 68 | 3 Nw Vesuvius, VA | MEASURED IN RAPHINE. ALSO HAD PEA SIZED HAIL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 29 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 16, 12:02 PM EDT | Tornado Watch | SPC | 11 hr |
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 5.1 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 480 m above ground
- 0-6 km bulk shear
- 76 kt
- 0-1 km storm-relative helicity
- 747 m²/s²
- 0-3 km storm-relative helicity
- 975 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
854
WUUS51 KRNK 161706
SVRRNK
VAC005-017-019-023-163-530-678-161800-
/O.NEW.KRNK.SV.W.0065.110416T1706Z-110416T1800Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
106 PM EDT SAT APR 16 2011
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
ROCKBRIDGE COUNTY IN WEST CENTRAL VIRGINIA
CITY OF BUENA VISTA IN WEST CENTRAL VIRGINIA
CITY OF LEXINGTON IN WEST CENTRAL VIRGINIA
BOTETOURT COUNTY IN WEST CENTRAL VIRGINIA
NORTHWESTERN BEDFORD COUNTY IN SOUTH CENTRAL VIRGINIA
SOUTHEASTERN BATH COUNTY IN WEST CENTRAL VIRGINIA
EASTERN ALLEGHANY COUNTY IN WEST CENTRAL VIRGINIA
* UNTIL 200 PM EDT.
* AT 102 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS STORM WAS LOCATED NEAR CLOVERDALE...OR NEAR
ROANOKE...AND MOVING NORTHEAST AT 70 MPH.
* LOCATIONS IMPACTED INCLUDE...
LAYMANTOWN...
BLUE RIDGE...
LITHIA...
ARCADIA...
NATURAL BRIDGE...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF QUARTER OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 6 6...2 1 5...4 3 2 4.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM EDT SATURDAY EVENING
FOR NORTHWESTERN NORTH CAROLINA AND SOUTHWESTERN VIRGINIA.
&&
LAT...LON 3817 7944 3809 7948 3793 7920 3789 7915
3783 7915 3779 7920 3782 7923 3779 7927
3767 7934 3761 7943 3760 7943 3760 7940
3721 7984 3733 7986 3743 8007 3755 7997
3758 7997 3811 7953 3817 7947
TIME...MOT...LOC 1706Z 218DEG 60KT 3734 7985
$$
RCS1 follow-up statement
874
WWUS51 KRNK 161737
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
137 PM EDT SAT APR 16 2011
VAC005-017-161747-
/O.CAN.KRNK.SV.W.0065.000000T0000Z-110416T1800Z/
BATH VA-ALLEGHANY VA-
137 PM EDT SAT APR 16 2011
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN ALLEGHANY AND
SOUTHEASTERN BATH COUNTIES IS CANCELLED...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM EDT SATURDAY EVENING
FOR NORTHWESTERN NORTH CAROLINA AND SOUTHWESTERN VIRGINIA.
&&
LAT...LON 3794 7921 3789 7915 3783 7915 3779 7920
3782 7923 3779 7927 3767 7934 3763 7941
3760 7943 3760 7940 3746 7957 3761 7973
3804 7939
TIME...MOT...LOC 1737Z 219DEG 53KT 3762 7956
$$
VAC019-023-163-530-678-161800-
/O.CON.KRNK.SV.W.0065.000000T0000Z-110416T1800Z/
ROCKBRIDGE VA-CITY OF BUENA VISTA VA-CITY OF LEXINGTON VA-
BOTETOURT VA-BEDFORD VA-
137 PM EDT SAT APR 16 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 PM EDT
FOR THE CITY OF BUENA VISTA...THE CITY OF LEXINGTON... NORTHERN
BEDFORD...EASTERN BOTETOURT AND ROCKBRIDGE COUNTIES...
AT 135 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR NATURAL BRIDGE...OR 7
MILES WEST OF GLASGOW...MOVING NORTHEAST AT 60 MPH.
LOCATIONS IMPACTED INCLUDE...
NATURAL BRIDGE...
LEXINGTON CITY...
CORNWALL...
FAIRFIELD...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN
DO SO SAFELY.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM EDT SATURDAY EVENING
FOR NORTHWESTERN NORTH CAROLINA AND SOUTHWESTERN VIRGINIA.
&&
LAT...LON 3794 7921 3789 7915 3783 7915 3779 7920
3782 7923 3779 7927 3767 7934 3763 7941
3760 7943 3760 7940 3746 7957 3761 7973
3804 7939
TIME...MOT...LOC 1737Z 219DEG 53KT 3762 7956
$$
RCSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 16, 12:18 PM EDT, 48 minutes earlier.
Area forecast discussion, Apr 16, 12:18 PM EDT, 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
1218 PM EDT SAT APR 16 2011
.SYNOPSIS...
A STRONG STORM SYSTEM WILL PUSH A COLD FRONT THROUGH THE AREA
TODAY. AFTER A BRIEF COOL DOWN SUNDAY...WARMER WEATHER RETURNS ON
MONDAY.
&&
.NEAR TERM /THROUGH TONIGHT/...
THIS LATEST UPDATE IS BEING MADE TO REFLECT THE CANCELLATION OF
THE HIGH WIND WARNING IN THE EXTREME WESTERN TIER OF COUNTIES IN
THE FORECAST AREA...AND THAT THE WIND ADVISORY HAS BEEN EXTENDED
FURTHER TO THE EAST...AND WILL CONTINUE THROUGH 4 PM SUNDAY
AFTERNOON.
A TORNADO WATCH HAS ALSO BEEN ISSUED THROUGH 9 PM THIS EVENING FOR
MUCH OF THE NORTH CAROLINA PIEDMONT AND SOUTHSIDE VIRGINIA...
ALTHOUGH THE LINE OF STRONGEST THUNDERSTORM ACTIVITY WILL HAVE
CLEARED OUR FORECAST AREA TO THE EAST BY EARLY EVENING.
./PREVIOUS DISCUSSION ISSUED AT 1026 AM/...
LITTLE CHANGE FROM THE PREVIOUS FORECAST PHILOSOPHY THIS
MORNING... AND AM STILL KEEPING AN EYE ON A STRONG SHORT WAVE OVER
WESTERN KENTUCKY...WHICH IS WRAPPING AROUND THE MAIN UPPER LOW.
STILL BELIEVE THIS SHORTWAVE WILL HELP INTENSIFY THE SHOWER AND
THUNDERSTORM ACTIVITY ACROSS OUR AREA DURING THE EARLY
AFTERNOON...ESPECIALLY ACROSS THE NORTH CAROLINA PIEDMONT AND
SOUTHSIDE VIRGINIA. THE COLD FRONT HAS ENTERED EXTREME WESTERN
KENTUCKY AND IS MAKING STEADY PROGRESS TOWARD OUR WESTERN TIER OF
COUNTIES...MANY OF WHICH HAVE RECEIVED AT LEAST 2 INCHES OF
RAIN...AND SOME WHICH HAVE RECEIVED IN EXCESS OF 4 INCHES. ONCE
THE FRONT MOVES THROUGH...RAINFALL WILL DIMINISH ALTHOUGH A FEW
SHOWERS WILL REMAIN.
LATEST FORECAST UPDATE MADE BASICALLY TO LOWER TODAYS HIGH TEMPERATURES
A FEW DEGREES EAST OF THE BLUE RIDGE. THICK CLOUD COVER AND SHOWER
ACTIVITY WILL KEEP TEMPERATURES FROM LIFTING INTO THE UPPER 60S TO
NEAR 70 AS PREVIOUSLY THOUGHT. CIRRUS BLOWOFF FROM CONVECTION TO
OUR SOUTH SHOULD FILL THE HOLES WHICH DEVELOP IN THE LOWER CLOUD
COVER ACROSS OUR REGION. HOWEVER...IF ANY HOLES DO DEVELOP IN THE
CLOUDS FOR AN EXTENDED PERIOD OF TIME...EXPECT SURFACE TEMPERATURES
WILL SPIKE UPWARD 4 TO 6 DEGREES OVER A SHORT PERIOD OF TIME.
./PREVIOUS DISCUSSION ISSUED AT 747 AM/...
A COMPLEX...POTENT STORM SYSTEM CONTINUES TO MOVE ACROSS THE
MIDWEST. WATER VAPOR SHOWS THE MAIN UPPER LOW LIFTING NE INTO
ILL...BUT WITH MORE STRONG SHORT WAVES ROTATING AROUND THE LOW. ONE
STRONG WAVE...IN PARTICULAR...IS DIGGING SEWD TOWARD THE TN
VALLEY. THIS WAVE...AND ASSOCIATED JET MAX...WILL RE- ENERGIZE A
LINE OF SHOWERS/TSTMS ALONG THE SFC FRONT LATER THIS MORNING. THIS
LINE WILL THEN SWEEP EAST ACROSS THE FORECAST AREA.
MEANWHILE...AHEAD OF ANY CONVECTION ASSOCIATED WITH THE SFC
FRONT...WE ARE GETTING SOME HEAVY RAINFALL ALONG THE BLUE RIDGE IN
A VERY STRONG SOUTHEAST FLOW. PARTS OF WATAUGA COUNTY HAVE ALREADY
GOTTEN OVER 2 INCHES...AND THIS UPSLOPE MODERATE TO HEAVY RAIN
WILL CONTINUE WITH HOURLY RATES OF .25 TO .50...UNTIL THE FRONT
MOVES THROUGH. NEEDLESS TO SAY...THIS POSES A GENERAL FLOOD THREAT
JUST WITH THE UPSLOPE RAIN...BUT IF A LINE OF CONVECTION MOVES
THROUGH AS EXPECTED...IT WOULD POSE A SIGNIFICANT FLASH FLOOD
THREAT...WITH PWATS OF 1.25 INCHES OR HIGHER.
NOW THAT RAIN AND LOWER CLOUDS HAVE SPREAD INTO THE FORECAST
AREA...IT WILL BE HARDER TO GET STRONG WIND GUSTS TO THE
SFC...BUT THE STRONGEST LOW LEVEL JET OCCURS FORM ABOUT 500 AM
THROUGH 800 AM...SO WILL CONTINUE THE HIGH WIND WARNING AND
WIND ADVISORIES WHERE THEY ARE ALREADY IN EFFECT. LOOKING FOR
STRONGER GUSTS MAINLY IN ELEVATIONS ABOVE 3000 FEET...AND ALSO
THE CLINCH/HOLSTON VALLEY AND ADJACENT MTNS WHERE THEY GET THE
MTN WAVE EFFECT WITH A SOUTHEAST WIND. WILL PROBABLY BE ABLE TO
DROP THE WIND HEADLINES BEFORE NOON.
FINALLY...WE ARE STILL LOOKING AT A SEVERE TSTM THREAT WITH DAMAGING
WINDS AND POSSIBLE ISOLATED TORNADOES. THINK THE AREA WILL REMAIN
CLOUDY SO SURFACE BASED INSTABILITY WILL NOT BE MUCH. IT STILL LOOKS
LIKE A LOW CAPE/HIGH SHEAR ENVIRONMENT THAT WOULD SUPPORT LINEAR
BANDS OF TSTMS WITH A DAMAGING WIND THREAT...AND POSSIBLE
TORNADOES. THE MODERATE RISK FOR SVR NOW EXTENDS RIGHT UP TO
DANVILLE...CLIPPING OUR FAR SOUTHEAST CWA. FOLKS WHO LIVE FROM
MARTINSVILLE EAST TO SOUTH BOSTON SOUTH INTO THE NC PIEDMONT WILL
STILL NEED TO BE ALERT MAINLY THIS AFTERNOON FOR SVR WX. THIS IS
MENTIONED IN THE HWO. THE REST OF THE CWA WILL HAVE A THREAT OF
STRONG DAMAGING WIND GUSTS WITH ANY AS IT MOVES THROUGH.
MADE ONLY MINOR ADJUSTMENTS TO HIGH TEMPS TODAY WITH CLOUD COVER
MUCH OF THE DAY.
BEHIND THE FRONT TONIGHT...THERE IS FAIRLY STRONG COLD
ADVECTION...WITH 850 MB TEMPS DROPPING TO AROUND -2C IN THE MTNS.
IN ADDITION 6 HOUR PRESSURE RISES ARE AROUND 6 MBS...WITH 850 MB
WINDS AROUND 450 KNOTS FROM THE WEST. I HAVE INCLUDED WIND GUSTS
OF UP TO 50 MPH IN THE MTNS ALONG THE BLUE RIDGE IN FAR SW VA AND
NW NC. WE WILL LIKELY NEED ANOTHER WIND ADVISORY TONIGHT FOR THE
WEST WINDS BEHIND THE FRONT. I ADJUSTED LOW TEMPS CLOSER TO THE
COLDER MET GUIDANCE...WITH HIGH ELEVATIONS IN THE MTNS DROPPING TO
AROUND 32 DEGREES.
&&
.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
HIGH PRESSURE SLIDES QUICKLY EASTWARD ON SUNDAY FROM THE LOWER
PLAINS INTO THE SOUTHEAST UNITED STATES. AS THE HIGH PUSHES EAST
OF THE SOUTHERN APPALACHIANS SUNDAY AFTERNOON...OUR WINDS WILL
BECOME INCREASINGLY SOUTHWESTERLY...WHICH WILL BRING AN END TO ANY
RESIDUAL SHOWERS ACROSS THE WESTERN HALF OF THE FORECAST AREA.
STRONG WARM ADVECTION AND CLEARING SKIES DURING THE AFTERNOON
SUNDAY WILL ALLOW TEMPERATURES TO REBOUND NICELY...WITH HIGHS
RANGING FROM THE LOWER 60S IN SOUTHEAST WEST VIRGINIA...TO THE
LOWER 70S IN THE NORTH CAROLINA PIEDMONT.
MONDAY WILL PROVIDE OUR REGION ANOTHER DAY TO DRY OUT FROM SATURDAYS
HEAVY RAINS...WITH A CONTINUED SOUTHWEST FLOW AND WARM ADVECTION.
WIND SPEEDS FROM THE SOUTH AND SOUTHWEST WILL ALSO GRADUALLY
INCREASE DURING THE AFTERNOON AS THE PRESSURE GRADIENT TIGHTENS
BETWEEN HIGH PRESSURE OVER THE ATLANTIC...AND A DEVELOPING LOW
PRESSURE SYSTEM OVER THE PLAINS. LOOK FOR WARMER HIGH
TEMPERATURES ON MONDAY...WITH HIGHS RANGING THROUGH THE 70S. SPOTTY
SHOWER ACTIVITY WILL INCREASE LATE MONDAY NIGHT AND THE EARLY
MORNING HOURS OF TUESDAY IN THE CENTRAL APPALACHIANS AS A WARM
FRONT MOVES INTO THE OHIO RIVER VALLEY.
&&
.LONG TERM /TUESDAY THROUGH FRIDAY/...
LONG RANGE WEATHER FORECAST MODELS ARE IN AGREEMENT THAT TUESDAY
STARTS OFF WITH A WARM FRONT STRETCHING UP THE OHIO RIVER VALLEY
THROUGH WEST VIRGINIA. HOWEVER...MODEL DISAGREE SOMEWHAT AS TO THE
EXACT PLACEMENT OF THE WARM FRONT...WITH THE GFS MODEL INDICATING
THAT THE FRONT WILL BE NORTH OF OUR REGION...WHILE THE ECMWF MODEL
DRAPES THE FRONT ACROSS THE ALLEGHANY HIGHLANDS. BELIEVE THE WARM
FRONT WILL BE A LITTLE NORTH OF OUR REGION...BUT STILL CLOSE ENOUGH
TO PROVIDE FOCUS FOR SPOTTY SHOWERS AND THUNDERSTORMS NORTH OF
INTERSTATE 81 DURING TUESDAY MORNING AND AFTERNOON. SHOWER AND
THUNDERSTORM ACTIVITY WILL DIMINISH DURING THE LATE AFTERNOON AS THE
BOUNDARY CONTINUES NORTHWARD TOWARD THE GREAT LAKES.
SHOWERS AND THUNDERSTORMS INCREASE AGAIN WEDNESDAY AFTERNOON AND
EVENING AS A DEEP LOW PRESSURE SYSTEM CROSSES THE GREAT LAKES...
DRAGGING A COLD FRONT IN ITS WAKE. AS THE COLD FRONT APPROACHES...
THE COMBINATION OF AFTERNOON SURFACE TEMPERATURES IN THE UPPER 70S
TO LOWER 80S...AND A MODERATELY UNSTABLE ATMOSPHERE...WILL SET US UP
ONCE AGAIN FOR ANOTHER ROUND OF STRONG TO SEVERE STORMS. THESE
STORMS WILL BE CAPABLE OF STRONG WINDS...LARGE HAIL...AND ISOLATED
TORNADOES. THE COLD FRONT MOVES VERY CLOSE TO OUR REGION EARLY
THURSDAY MORNING...AND BECOMES STATIONARY FOR THE NEXT FEW DAYS. THE
LOCATION OF THE BOUNDARY WILL BE IMPORTANT TO KEEP AN EYE AS WE
APPROACH CLOSER IN TIME...AS THE SOUTH SIDE OF THE BOUNDARY WILL BE
WHERE THE BEST CHANCES OF SEVERE THUNDERSTORM ACTIVITY MAY BE FOUND
ON THURSDAY AND FRIDAY AFTERNOONS. THE BOUNDARY LIFTS NORTHWARD
AGAIN LATE FRIDAY EVENING AS A WARM FRONT...IN ADVANCE OF ANOTHER
LOW PRESSURE SYSTEM MOVING THROUGH THE GREAT LAKES ON SATURDAY.
&&
.AVIATION /16Z SATURDAY THROUGH WEDNESDAY/...
UPSLOPE MODERATE TO HEAVY RAIN CONTINUES ALONG AND EAST OF THE
BLUE RIDGE THIS MORNING...THE HEAVIEST SPREADING NORTHEAST ALONG
THE BLUE RIDGE IN SW VA. SHOWERS ALSO CONTINUE ACROSS THE REST OF
THE FORECAST AREA. FOR THE MOST PART...CIGS AND VSBYS ARE
MVFR...WITH OCNL IFR ALONG AND EAST OF THE BLUE RIDGE. HEAVIER
RAIN THRU THE MORNING WILL MAINLY AFFECT ROA AND LYH. A STRONG
LOW LEVEL JET WILL REMAIN AN AVIATION CONCERN THRU THE MORNING.
SFC GUSTS HAVE DIMINISHED MOST LOCATIONS...BUT WINDS AS STRONG AS
45 TO 50 KNOTS WILL BE WITHIN 2000 FT OF THE SFC...ESPECIALLY IN
THE MTNS. THIS WILL PRODUCE A STRONG LOW LEVEL WIND
SHEAR...LASTING THRU 100 AM TO NOON.
AS A SLOW MOVING STRONG COLD FRONT MOVES THROUGH THE REGION
BEGINNING AROUND NOON IN THE FAR WESTERN MTNS...AND EXITING EAST
OF DANVILLE AFTER 400 PM...ONE OR MORE LINES OF STRONG CONVECTION
WILL BE MOVING ACROSS THE FORECAST AREA. THIS CONVECTION WILL HAVE
VERY HEAVY DOWNPOURS...STRONG TO SEVERE WIND GUSTS...AND THERE IS
A POTENTIAL FOR TORNADOES IN THE PIEDMONT. DANVILLE HAS THE
GREATEST THREAT FOR TSTMS...SO I HAVE KEPT VCNTY TSTMS TO THE
DANVILLE TAF.
VFR RETURNS BY THIS EVENING EAST OF THE MTNS BEHIND THE FRONT
WITH A DOWNSLOPE WEST WIND. WESTERN SLOPES OF THE MTNS WILL SEE
LOWERING CIGS AND VSBYS HEADING INTO TONIGHT WITH A MOIST UPSLOPE
FLOW. HIGHER ELEVATIONS ALONG THE BLUE RIDGE WILL SEE WIND GUSTS
UP TO 50 MPH TONIGHT FROM THE WEST WINDS BEHIND THE FRONT.
VFR RETURNS TO ALL AREAS SUNDAY AND CONTINUES INTO TUESDAY WITH
HIGH PRESSURE ACROSS THE REGION BEHIND THE FRONT. ANOTHER FRONTAL
BOUNDARY MAY IMPACT THE AREA LATE TUESDAY BRINGING POTENTIAL MVFR
CONDITIONS TO THE MOUNTAINS BY LATE IN THE DAY.
&&
.HYDROLOGY...
WILL HAVE TO WATCH FLASH FLOOD POTENTIAL ALONG AND EITHER SIDE OF
THE BLUE RIDGE WEST INTO THE MTNS OF SE WV. UPSLOPE ENHANCEMENT
INTO THE BLUE RIDGE WILL BRING 1 TO 2 INCHES OF RAIN INTO THIS
MORNING...WITH THE SRN BLUE RIDGE FROM BOONE/BLOWING ROCK NORTH
INTO FLOYD COUNTY VA LIKELY RECEIVING 2+ INCHES. IF A LINE OF
CONVECTION WITH HEAVY DOWNPOURS MOVES THROUGH AHEAD OF THE SFC
FRONT AS EXPECTED...IT WILL POSE A SIGNIFICANT FLASH FLOOD THREAT.
IN ADDITION...WITH SATURATED SOILS IN THE STEEPER
TERRAIN...MUDSLIDES WILL ALSO BE A CONCERN.
BEYOND THE FLASH FLOODING...MAIN STEM RIVERS WILL ALSO NEED TO BE
MONITORED FOR RISES SAT AFTN INTO MONDAY. THERE IS A POTENTIAL FOR MINOR
TO MODERATE FLOODING ALONG PARTS OF THE JAMES...GREENBRIER AND DAN RIVERS.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...FLASH FLOOD WATCH UNTIL 5 PM EDT THIS AFTERNOON FOR VAZ010>020-
022>024-032>035.
WIND ADVISORY UNTIL 4 PM EDT SUNDAY FOR VAZ007-009>020-022>024-
032>035-043.
NC...FLASH FLOOD WATCH UNTIL 5 PM EDT THIS AFTERNOON FOR NCZ001>003-
018>020.
WIND ADVISORY UNTIL 4 PM EDT SUNDAY FOR NCZ001>004-018>020.
WV...FLASH FLOOD WATCH UNTIL 5 PM EDT THIS AFTERNOON FOR WVZ042>045.
WIND ADVISORY UNTIL 4 PM EDT SUNDAY FOR WVZ042>045.
&&
SYNOPSIS...JJ/WP
NEAR TERM...JJ/NF
SHORT TERM...JJ/NF
LONG TERM...NF
AVIATION...JJ/RCS
HYDROLOGY...Hazardous weather outlook, Apr 16, 12:49 PM EDT, 17 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 1249 PM EDT SAT APR 16 2011 NCZ001-002-018-019-VAZ010>020-022>024-035-WVZ042>045-171700- ASHE-ALLEGHANY NC-WATAUGA-WILKES-BLAND-GILES-WYTHE-PULASKI- MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE- BOTETOURT-ROCKBRIDGE-AMHERST-MERCER-SUMMERS-MONROE-GREENBRIER- 1249 PM EDT SAT APR 16 2011 ...WIND ADVISORY IN EFFECT UNTIL 4 PM EDT SUNDAY... ...FLASH FLOOD WATCH IN EFFECT UNTIL 5 PM EDT THIS AFTERNOON... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLASH FLOOD WATCH. WIND ADVISORY. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WIND ADVISORY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION HAS BEEN REQUESTED ALONG AND EAST OF THE BLUE RIDGE BETWEEN 1:00 PM AND 6:00 PM TODAY. NCZ003-020-VAZ032>034-171700- SURRY-YADKIN-PATRICK-FRANKLIN-BEDFORD- 1249 PM EDT SAT APR 16 2011 ...WIND ADVISORY IN EFFECT UNTIL 4 PM EDT SUNDAY... ...FLASH FLOOD WATCH IN EFFECT UNTIL 5 PM EDT THIS AFTERNOON... ...TORNADO WATCH 150 IN EFFECT UNTIL 9 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. TORNADO WATCH. FLASH FLOOD WATCH. WIND ADVISORY. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WIND ADVISORY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION HAS BEEN REQUESTED ALONG AND EAST OF THE BLUE RIDGE BETWEEN 1:00 PM AND 6:00 PM TODAY. VAZ007-009-171700- TAZEWELL-SMYTH- 1249 PM EDT SAT APR 16 2011 ...WIND ADVISORY IN EFFECT UNTIL 4 PM EDT SUNDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WIND ADVISORY. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WIND ADVISORY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION HAS BEEN REQUESTED ALONG AND EAST OF THE BLUE RIDGE BETWEEN 1:00 PM AND 6:00 PM TODAY. NCZ004-VAZ043-171700- STOKES-HENRY- 1249 PM EDT SAT APR 16 2011 ...WIND ADVISORY IN EFFECT UNTIL 4 PM EDT SUNDAY... ...TORNADO WATCH 150 IN EFFECT UNTIL 9 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA AND SOUTH CENTRAL VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. TORNADO WATCH. WIND ADVISORY. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WIND ADVISORY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION HAS BEEN REQUESTED ALONG AND EAST OF THE BLUE RIDGE BETWEEN 1:00 PM AND 6:00 PM TODAY. NCZ005-006-VAZ044>047-058-059-171700- ROCKINGHAM-CASWELL-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM- HALIFAX-CHARLOTTE- 1249 PM EDT SAT APR 16 2011 ...TORNADO WATCH 150 IN EFFECT UNTIL 9 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...CENTRAL VIRGINIA AND SOUTH CENTRAL VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. TORNADO WATCH. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION HAS BEEN REQUESTED ALONG AND EAST OF THE BLUE RIDGE BETWEEN 1:00 PM AND 6:00 PM TODAY.
In the hours before
Local storm report, Apr 16, 8:11 AM EDT, 4 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
811 AM EDT SAT APR 16 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0854 PM NON-TSTM WND GST 2 ENE TAZEWELL 37.13N 81.48W
04/15/2011 M58.00 MPH TAZEWELL VA MESONET
MEASURED AT TAZEWELL MIDDLE SCHOOL
1118 PM NON-TSTM WND DMG 5 SSE CHILHOWIE 36.73N 81.66W
04/15/2011 SMYTH VA COUNTY OFFICIAL
SEVERAL TREES DOWN NEAR TOWN SPRINGS ROAD.
1130 PM NON-TSTM WND DMG 2 NNE CHILHOWIE 36.83N 81.67W
04/15/2011 SMYTH VA COUNTY OFFICIAL
ONE TREE DOWN ON APPLE VALLEY ROAD.
&&
WHPSpecial weather statement, Apr 16, 9:58 AM EDT, 3 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
958 AM EDT SAT APR 16 2011
NCZ001-002-VAZ012-015-016-161430-
ALLEGHANY NC-ASHE NC-CARROLL VA-GRAYSON VA-WYTHE VA-
958 AM EDT SAT APR 16 2011
...A STRONG THUNDERSTORM WILL AFFECT ALLEGHANY...ASHE...CARROLL...
GRAYSON AND WYTHE COUNTIES...
AT 955 AM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER JEFFERSON...
MOVING NORTHEAST AT 65 MPH.
WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN
WILL FALL FROM THIS STORM.
THIS STORM WILL AFFECT MOUTH OF WILSON...BRIDLE
CREEK...INDEPENDENCE...AND CRIPPLE CREEK THROUGH 1030 AM.
THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR
FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3675 8131 3676 8126 3679 8127 3698 8111
3684 8089 3631 8143 3642 8161
WPLocal storm report, Apr 16, 11:00 AM EDT, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1100 AM EDT SAT APR 16 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1030 AM FLASH FLOOD 5 NNE BLOWING ROCK 36.19N 81.65W
04/16/2011 WATAUGA NC PUBLIC
MUDSLIDE REPORTED ON FAIRWAY DRIVE
1030 AM FLASH FLOOD 4 NNE BLOWING ROCK 36.18N 81.64W
04/16/2011 WATAUGA NC DEPT OF HIGHWAYS
MUDSLIDE REPORTED ON NILEY COOK ROAD
&&
PWSpecial weather statement, Apr 16, 11:27 AM EDT, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1127 AM EDT SAT APR 16 2011
NCZ002-VAZ011>020-022>024-WVZ044-045-161630-
ALLEGHANY VA-ALLEGHANY NC-BATH VA-BOTETOURT VA-CARROLL VA-CRAIG VA-
FLOYD VA-GILES VA-GRAYSON VA-GREENBRIER WV-MONROE WV-MONTGOMERY VA-
PULASKI VA-ROANOKE VA-ROCKBRIDGE VA-WYTHE VA-
1127 AM EDT SAT APR 16 2011
...SHOWERS WITH HEAVY RAIN WILL AFFECT ALLEGHANY...BATH...
BOTETOURT...CARROLL...CRAIG...FLOYD...GILES...GRAYSON...GREENBRIER...
MONROE...MONTGOMERY...PULASKI...ROANOKE...ROCKBRIDGE AND WYTHE
COUNTIES...
AT 1120 AM EDT...SHOWERS WITH HEAVY RAIN WERE ALONG A LINE FROM 4
MILES SOUTH OF UNION TO SPARTA...MOVING NORTHEAST AT 65 MPH.
WIND GUSTS TO 45 MPH ARE POSSIBLE WITH THESE SHOWERS. VERY HEAVY RAIN
WILL FALL FROM THESE SHOWERS...AND WILL CAUSE WATER TO POND ON ROADS
AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
THESE SHOWERS WILL BE NEAR GLACE...ROARING MOUNTAIN SUMMIT...
GREENBRIER STATE FOREST...AND MOUNTAIN LAKE AROUND 1135 AM...MONCOVE
LAKE STATE PARK...WAITEVILLE...ALLISONIA...AND PATTERSON AROUND 1140
AM...GALAX HILLSVILLE AIRPORT AND AND ALLEGHANY AROUND 1145 AM.
LAT...LON 3822 7970 3820 7955 3816 7952 3817 7945
3811 7948 3808 7946 3717 8001 3716 8009
3712 8013 3703 8011 3695 8014 3695 8018
3690 8020 3642 8115 3759 8049 3807 8000
3807 7996 3827 7979
RCSSpecial weather statement, Apr 16, 11:38 AM EDT, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1138 AM EDT SAT APR 16 2011
NCZ003-019-VAZ032-161645-
PATRICK VA-SURRY NC-WILKES NC-
1138 AM EDT SAT APR 16 2011
...SHOWERS WITH HEAVY RAIN WILL AFFECT PATRICK...SURRY AND WILKES
COUNTIES...
AT 1134 AM EDT...SHOWERS WITH HEAVY RAIN WERE ALONG A LINE FROM
BOTTOM TO MOUNTAIN PARK TO 5 MILES NORTHWEST OF RONDA...MOVING
NORTHEAST AT 55 MPH.
WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THESE SHOWERS. VERY HEAVY RAIN
WILL FALL FROM THESE SHOWERS...AND WILL CAUSE WATER TO POND ON ROADS
AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
THESE SHOWERS WILL BE NEAR STATE ROAD...BURCH...AND CRUTCHFIELD
AROUND 1145 AM...MOUNTAIN PARK...BOTTOM...FAIRVIEW...AND FAIRVIEW
AROUND 1150 AM...DOBSON...LEVEL CROSS AND AND GROUNDHOG MOUNTAIN
AROUND 1155 AM.
LAT...LON 3617 8115 3656 8084 3656 8062 3666 8059
3665 8049 3674 8046 3674 8040 3680 8039
3684 8034 3687 8021 3655 8036 3655 8044
3637 8045 3627 8060 3629 8063 3625 8065
3628 8077 3625 8079 3624 8087 3616 8088
RCSLocal storm report, Apr 16, 12:56 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1256 PM EDT SAT APR 16 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 PM TSTM WND DMG 1 SSE HILLSVILLE 36.76N 80.73W
04/16/2011 CARROLL VA LAW ENFORCEMENT
2 FOOT DIAMETER FORK OF A TREE BROKE THROUGH A ROOFTOP
&&
PWThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 16, 9:35 AM EDT | Flash Flood Warning | RNK | Carroll, Floyd, Grayson, Patrick, City of Galax | 5 hr |
| Apr 16, 9:58 AM EDT | Special Weather Statement | RNK | Grayson, Wythe | 32 min |
| Apr 16, 11:27 AM EDT | Special Weather Statement | RNK | Alleghany, Bath, Botetourt, Carroll, Craig, Floyd and 8 more | 63 min |
| Apr 16, 12:10 PM EDT | Severe Thunderstorm Warning | RNK | Carroll, Floyd, Franklin, Montgomery, Roanoke, City of Roanoke and 1 more | 65 min |
| Apr 16, 12:16 PM EDT | Severe Thunderstorm Warning | RNK | Alleghany, Bath, Botetourt, Craig, Montgomery, Roanoke and 1 more | 59 min |
| Apr 16, 12:24 PM EDT | Flash Flood Warning | RNK | Alleghany, Botetourt, Craig, Montgomery, Roanoke, City of Covington and 2 more | 4 hr |
| Apr 16, 1:04 PM EDT | Flash Flood Warning | RNK | Bedford, Floyd, Franklin, Patrick, Roanoke | 3 hr |
| Apr 16, 1:26 PM EDT | Flash Flood Warning | RNK | Amherst, Bedford, Botetourt, Campbell, Rockbridge, City of Buena Vista and 2 more | 6 hr |
| Apr 16, 1:43 PM EDT | Tornado Warning | RNK | Amherst, Bedford, Rockbridge | 47 min |
| Apr 16, 1:43 PM EDT | Tornado Warning | RNK | Amherst, Rockbridge, City of Buena Vista, City of Lexington | 32 min |
| Apr 16, 1:51 PM EDT | Severe Thunderstorm Warning | RNK | Charlotte, Halifax, Pittsylvania, City of Danville | 69 min |
| Apr 16, 1:57 PM EDT | Tornado Warning | RNK | Halifax, Pittsylvania | 48 min |
| Apr 16, 2:22 PM EDT | Areal Flood Advisory | RNK | Halifax, Pittsylvania, City of Danville | 3 hr |
| Apr 16, 2:23 PM EDT | Special Weather Statement | RNK | Bath | 37 min |
| Apr 16, 2:25 PM EDT | Severe Thunderstorm Warning | RNK | Amherst, Bedford, Campbell, City of Lynchburg | 35 min |
| Apr 16, 2:34 PM EDT | Severe Thunderstorm Warning | RNK | Appomattox, Buckingham, Campbell, Charlotte, Halifax, Pittsylvania | 71 min |
| Apr 16, 2:45 PM EDT | Tornado Warning | RNK | Charlotte, Halifax | 45 min |
| Apr 16, 2:56 PM EDT | Tornado Warning | RNK | Charlotte, Halifax | 37 min |
| Apr 16, 3:04 PM EDT | Severe Thunderstorm Warning | RNK | Amherst, Appomattox, Buckingham | 26 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.